Gastrointestinal Bleeding From Oral Anticoagulant Therapy Among Japanese Patients With Atrial Fibrillation Identified From the SAKURA Atrial Fibrillation Registry

In the Japanese clinical setting, the prevalence, potential cofounders of gastrointestinal (GI) bleeding from anticoagulant therapy, including direct oral anticoagulants (DOACs) and warfarin, and prognosis after GI bleeding are unclear.

Methods and Result

We examined about GI bleeding from anticoagulant therapy using data from the SAKURA AF Registry, a prospective multicenter registry in Japan. Among 3,237 enrollees, 48.8% (n=1,561) were warfarin users and 51.2% (n=1,676) DOAC users. GI bleeding was identified in 68 patients (2.1%). No incidental differences in GI bleeding were observed between the DOAC and warfarin users (32 [1.9%] patients [0.67 events per 100 person-years] vs. 36 [2.3%] patients [0.75 events per 100 person-years], respectively; P=0.43). Multivariate Cox proportional hazard model analysis revealed that creatinine (hazard ratio [HR] 1.379, 95% confidence interval [CI] 1.091-1.743 P=0.007) and hemoglobin (HR 0.814, 95% CI 0.705-0.941, P=0.005) remained independent determinants of GI bleeding. Patients experiencing GI bleeding events had a higher risk of all-cause death (18%) than those without GI bleeding (6%) (P=0.045).